MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GD WIRE,NITINOL,1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. GD WIRE,NITINOL,1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 72202998
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the surgery when the nitinol guide pin was placed, it was broken, and was removed without causing damage to the patient.Finally a backup device was used to complete the surgery.No significant delay or patient injury reported.
 
Additional Manufacturer Narrative
Examination was not possible, as the device has not been returned.The investigation could not draw any conclusions about the reported event without the return of the device.
 
Additional Manufacturer Narrative
One 1.2mmx45cm nitinol guidewire was returned for evaluation.Visual assessment of the device confirmed its reported breakage.Approximately 3.5 inches of its length has been broken off.The broken portion was not returned for examination.The break area shows no material voids.The break area does show significant signs of elastic deformation.The guidewires condition indicates it was subjected to excessive force during use.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure.No root cause related to the manufacturing process can be established.No further investigation is warranted at this time.

Brand Name
GD WIRE,NITINOL,1.2 X 45CM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7713946
Report Number1219602-2018-00901
Device Sequence Number19086563
Product Code LXH
UDI-Device Identifier00885554017670
UDI-Public(01)00885554017670(17)230223(10)50716467
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2023
Device Model Number72202998
Device Catalogue Number72202998
Device Lot Number50716467
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2018
Initial Date Received by Manufacturer 07/05/2018
Supplement Date Received by Manufacturer08/20/2018
10/09/2018
Initial Report FDA Received Date07/24/2018
Supplement Report FDA Received Date08/21/2018
10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1